Archive for Rational Mechanics and Analysis

, Volume 172, Issue 1, pp 133–152 | Cite as

The Regularity of Critical Points of Polyconvex Functionals

Article

Abstract.

In this paper we are concerned with the question of regularity of critical points for functionals of the type eq1 We construct a smooth, strongly polyconvex eq2, and Lipschitzian weak solutions eq3 to the corresponding Euler-Lagrange system, which are nowhere C1. Moreover we show that F can be chosen in such a way that these irregular weak solutions are weak local minimisers.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aumann, R.J., Hart, S.: Bi-convexity and bi-martingales. Israel J. Math. 54, 159–180 (1986)MathSciNetMATHGoogle Scholar
  2. 2.
    Ball, J.M.: Constitutive inequalities and existence theorems in nonlinear elastostatics. In: Nonlinear analysis and mechanics: Heriot-Watt Symposium (Edinburgh 1976) Vol. I. Res. Notes in Math., No. 17. Pitman, London, 1977, pp. 187–241Google Scholar
  3. 3.
    Ball, J.M.: Strict convexity, strong ellipticity and regularity in the calculus of variations. Math. Proc. Cambridge Philos. Soc. 87, 501–513 (1980)MathSciNetMATHGoogle Scholar
  4. 4.
    Ball, J.M., James, R.D.: Fine phase mixtures as minimizers of energy. Arch. Rational Mech. Anal. 100, 13–52 (1987)MathSciNetMATHGoogle Scholar
  5. 5.
    Chipot, M., Kinderlehrer, D.: Equilibrium configurations of crystals. Arch. Rational Mech. Anal. 103, 237–277 (1988)MathSciNetMATHGoogle Scholar
  6. 6.
    Casadio Tarabusi, E.: An algebraic characterization of quasi-convex functions. Ricerche Mat. 42, 11–24 (1993)MATHGoogle Scholar
  7. 7.
    Evans, L.C.: Quasiconvexity and partial regularity in the calculus of variations. Arch. Rational Mech. Anal. 95, 227–252 (1986)MathSciNetMATHGoogle Scholar
  8. 8.
    Guillemin, V., Pollack, A.: Differential topology. Prentice-Hall Inc., Englewood Cliffs, NJ, 1974Google Scholar
  9. 9.
    Gromov, M.: Partial differential relations, volume 9 of Ergebnisse der Mathematik und ihrer Grenzgebiete (3) Springer-Verlag, Berlin, 1986Google Scholar
  10. 10.
    Kirchheim, B.: Rigidity and Geometry of microstructures. Habilitation thesis, University of Leipzig, 2003Google Scholar
  11. 11.
    Kirchheim, B., Müller, S., Šverák, V.: Studying nonlinear PDE by geometry in matrix space. In: Gemetric analysis and Nonlinear partial differential equations, Stefan Hildebrandt & Hermann Karcher, (eds.), Springer-Verlag, 2003, pp. 347–395Google Scholar
  12. 12.
    Kristensen, J., Taheri, A.: Partial regularity of strong local minimizers in the multi-dimensional calculus of variations. Arch. Rational Mech. Anal. 170, 63–89 (2003)CrossRefMATHGoogle Scholar
  13. 13.
    Kuiper, N.H.: On C 1-isometric imbeddings. Nederl. Akad. Wetensch. Proc. Ser. A. 58, 545–556 (1955)MathSciNetMATHGoogle Scholar
  14. 14.
    Morrey, Jr. C.B.: Multiple integrals in the calculus of variations. Die Grundlehren der mathematischen Wissenschaften, Band 130. Springer-Verlag New York, Inc., New York, 1966Google Scholar
  15. 15.
    Müller, S., Šverák, V.: Convex integration for Lipschitz mappings and counterexamples to regularity. Ann. Math. (2) 157, 715–742 (2003)Google Scholar
  16. 16.
    Nash, J.: C 1 isometric imbeddings. Ann. Math. (2) 60, 383–396 (1954)Google Scholar
  17. 17.
    Nesi, V., Milton G.W.: Polycrystalline configurations that maximize electrical resistivity. J. Mech. Phys. Solids 39, 525–542 (1991)MathSciNetMATHGoogle Scholar
  18. 18.
    Pedregal, P.: Laminates and microstructure. Eur. J. Appl. Math. 4, 121–149 (1993)MathSciNetMATHGoogle Scholar
  19. 19.
    Scheffer, V.: Regularity and irregularity of solutions to nonlinear second order elliptic systems and inequalities. Dissertation, Princeton University, 1974Google Scholar
  20. 20.
    Šverák, V.: Lower-semicontinuity of variational integrals and compensated compactness. In: Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Zürich 1994), Birkhäuser, Basel, 1995, pp. 1153–1158Google Scholar
  21. 21.
    Tartar, L.: Compensated compactness and applications to partial differential equations. In: Nonlinear analysis and mechanics: Heriot-Watt Symposium, Vol. IV, volume 39 of Res. Notes in Math. Pitman, Boston, Mass., 1979, pp. 136–212Google Scholar
  22. 22.
    Tartar, L.: Some remarks on separately convex functions. In Microstructure and phase transition, volume 54 of IMA Vol. Math. Appl. Springer, New York, 1993, pp. 191–204Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.Institute for Advanced StudySchool of Mathemetics PrincetonU.S.A

Personalised recommendations